A new study finds that non-steroidal anti-inflammatory (NSAIDS) drugs like Ibuprofen can lead to a 40 percent higher chance of irregular heartbeats which can then lead to heart failure and stroke.
White willow bark, which was the “inspiration” for aspirin, is a natural pain reliever. Of course, the pain killing extract of willow bark was isolated in the 1800's, but caused ulcers and bleeding. That lead to Bayer creating a synthetic form, used today as aspirin and not much better. Unlike common pain relievers which carry major risks and rob your body of its natural ability to deal with pain, willow bark gives back to your body and works wonders for headaches, back and joint pain, fevers, cramps, and toothaches. It is available in health food stores in tincture, capsule, and whole form. Use same precautions as aspirin.
There's a few homeopathics that help too. Arnica (ahhh) wonderful for its relief of bruises, bumps, and soreness is available in homeopathic and extract form. It is often found in both forms in natural sprays and cremes, especially for arthritis pain. Rhus toxicodendron helps with sprains and stiffness. Hypericum is incredible for nerve pain like cuts and rashes that cause nerve inflammation.
These of course, are only a few natural methods for longer lasting pain relief.
Ibuprofen linked to irregular heart rhythm
Commonly used painkillers including ibuprofen increase the risk of developing an irregular heart rhythm by up to 40 per cent, according to a new study.
The anti-inflammatories, which are widely available in supermarkets and pharmacies, have been previously linked to a higher chance of heart attacks and strokes.
But a new study has shown for the first time a connection between the drugs and atrial fibrillation, also known as irregular heart rhythm or flutter.
The condition is more common than heart failure and stroke, and is linked to a higher long-term risk of developing both.
Experts examined the records of 32,602 patients with flutter between 1999 and 2009 and compared each to ten randomly selected control patients.
People who had recently begun using non-steroidal anti-inflammatory drugs (NSAIDS), which include ibuprofen, were found to have a 40 per cent higher chance of flutter, equivalent to about four extra cases per year per 1000 people.
Newer forms of the drugs known as selective COX-2 inhibitors, were associated with a 70 per cent higher risk in new users, or seven more cases per 1000 people each year.
Older people were found to be most at risk from the drugs, and patients with chronic kidney disease or rheumatoid arthritis were particularly vulnerable when starting cox-2 inhibitors.
The threat was lower in patients who had been using the drugs for longer than two months because people who were susceptible were likely to experience symptoms early on, researchers said.
The research, published today in the British Medical Journal, was carried out using Danish medical records at Aarhus University Hospital in Denmark.
The researchers claimed the study “adds evidence that atrial fibrillation or flutter needs to be added to the cardiovascular risks under consideration when prescribing NSAIDs.”
Prof Henrik Toft Sørensen, who led the study, said heart disease patients should not stop taking the drugs but should discuss the potential risks with their doctor.
He said: “The absolute risk is still low. It increases your risk from a very low level to a higher – but still low – level.”
The team hopes to do further trials to establish which patients are most likely to experience the dangerous side effects from the drugs, he added.
In an editorial accompanying the study Professor Jerry Gurwitz of Massachusetts Medical School in the US said doctors should be cautious when prescribing NSAIDS to older patients with a history of hypertension or heart failure.
He said the research had “important clinical and public health implications” because of the high use of the drugs and the increasing threat of flutter with advancing age.
By Nick Collins, Science Correspondent